Annals of Probability

Sets avoided by Brownian motion

Omer Adelman, Krzysztof Burdzy, and Robin Pemantle

Full-text: Open access


A fixed two-dimensional projection of a three-dimensional Brownian motion is almost surely neighborhood recurrent; is this simultaneously true of all the two-dimensional projections with probability 1? Equivalently: three-dimensional Brownian motion hits any infinite cylinder with probability 1; does it hit all cylinders? This papers shows that the answer is no. Brownian motion in three dimensions avoids random cylinders and in fact avoids bodies of revolution that grow almost as fast as cones.

Article information

Ann. Probab., Volume 26, Number 2 (1998), 429-464.

First available in Project Euclid: 23 September 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60J65: Brownian motion [See also 58J65]

Brownian motion recurrence second moment method hitting probabilities


Adelman, Omer; Burdzy, Krzysztof; Pemantle, Robin. Sets avoided by Brownian motion. Ann. Probab. 26 (1998), no. 2, 429--464. doi:10.1214/aop/1022855639.

Export citation


  • [1] Adelman, O. and Shi,(1996). The measure of the overlap of past and future under a transient Bessel process. Stochastics Stochastics Rep. 57 169-183.
  • [2] Bass, R. (1995). Probabilistic Techniques in Analysis. Springer, New York.
  • [3] Burdzy, K. (1995). Labyrinth dimension of Brownian trace. Probab. Math. Statist. (Volume dedicated to the memory of Jerzy Neyman) 15 165-193.
  • [4] Fukushima, M. (1984). Basic properties of Brownian motion and a capacity on the Wiener space. J. Math. Soc. Japan 36 161-175.
  • [5] It o, K. and McKean, H. (1974). Diffusion Processes and Their Sample Paths. Springer, New York.
  • [6] Karatzas, I. and Shreve, S. (1988). Brownian Motion and Stochastic Calculus. Springer, New York.
  • [7] Knight, F. (1981). Essentials of Brownian Motion and Diffusion. Amer. Math. Soc., Providence, RI.
  • [8] Penrose, M. D. (1989). On the existence of self-intersections for quasi-every Brownian path in space. Ann. Probab. 17 482-502.
  • [9] Peres, Y. (1996). Intersection equivalence of Brownian paths and certain branching processes. Comm. Math. Phys. 177 417-434.
  • [10] Port, S. C. and Stone, C. J. (1978). Brownian Motion and Classical Potential Theory. Academic Press, New York.